Illinois, 2003

High Wind in Illinois, February 22, 2003

February 22, 2003 · NWS LOT · 1 event in 1 county or zone

Low pressure moving through the Ohio Valley on Saturday February 22nd deepened as it moved east. Northerly winds continued to increase during the late afternoon and evening, gusting to as high as 62 mph at Meigs Field in downtown Chicago.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low pressure moving through the Ohio Valley on Saturday February 22nd deepened as it moved east. Northerly winds continued to increase during the late afternoon and evening, gusting to as high as 62 mph at Meigs Field in downtown Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 22, 2:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 22, 2:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CST SAT FEB 22 2003

PUBLIC DISCUSSION FOR 4 PM ZONES

THE LONG WAVE OVER THE CENTER OF THE UNITED STATES AND POSITION
OF THE SURFACE LOW ARE DETERMINED AT THIS TIME BY SURFACE ANALYSIS
AND PROFILER DATA. THE VORTICITY CENTER SEEN BY IR SATELLITE LOOPS.
COMPARING THESE POSITIONS WITH THE ETA AND AVN MODELS 6 HOUR
FORECASTS SEE THAT THE ETA IS A LITTLE CLOSER TO THE ACTUAL
MOVEMENT OF THE LOW AND WAVE. ENHANCEMENT OF THE SATELLITE
AND RADAR LOOPS SHOW THE 25 TO 30 DBZ ECHOES MOVING OUT OF FORD
AND IROQUOIS COUNTIES. SOUTHERN JASPER AND SOUTHERN NEWTON AND
BENTON COUNTIES HAVE 25 TO 30 DBZ RADAR ECHOES. LIGHT SNOW WILL
CONTINUE ACROSS THE INDIANA COUNTIES BUT WILL END SOON FOR
FORD AND IROQUOIS COUNTIES. WILL KEEP THE SNOW ADVISORY FOR THE
ILLINOIS COUNTIES AND KEEP THE SNOW ADVISORY FOR THE EVENING
FOR BENTON...JASPER AND NEWTON COUNTIES.

THE NEXT WAVE SEEN ON THE 12 UTC 500 MB MAPS IS OVER IDAHO.
THIS WAVE WILL AFFECT THE AREA OF NORTHEAST ILLINOIS AND
NORTHWEST INDIANA. BOTH MODELS HAVE THE CYCLONE IS FAR SOUTH
INTO NORTHERN KENTUCKY BY MONDAY MORNING. WILL PUT A SMALL
CHANCE OF SNOW FOR SUNDAY NIGHT.

.CHI...SNOW ADVISORY FOR FORD AND IROQOUIS IN ILLINOIS
       NEWTON...JASPER AND BENTON COUNTIES IN INDIANA
       UNTIL 9 PM CST OR 10 PM EST.
       GALE WARNING FOR THE SOUTHERN THIRD OF LAKE MICHIGAN
       TONIGHT.
WHW

AVIATION DISCUSSION FOR 18Z TAFS

BASED ON LATEST RADAR TRENDS AND MODELS HAVE PULLED SN OUT OF DPA,
ORD, MDW. WHILE MIGHT BE A FEW FLURRIES LATER NOT SIGNIFICANT. KEPT
A LITTLE SN IN AT GYY AS WILL BE ON THE EDGE THERE. LOOKS LIKE
STRONG NE WINDS TO CONT THIS AFTERNOON BECOME N TONIGHT AND NNW LATE
TONIGHT AND DIE OFF. STILL A LITTLE IFR CIGS N OF ORD SO FOR ANOTHER
HOUR OR 2 COULD DROP TO A HIGH IFR AT ORD MDW BUT AFTER THAT
SHOULD BE MVFR WITH A SLOW CLIMB. LOOKING UPSTREAM OVER MN, WI LOTS
OF MVFR CIGS SO DO NOT THINK WILL BREAK UNTIL MIDDAY SUNDAY.

AF
Hazardous weather outlook, Feb 22, 4:00 PM CST, 1 hour before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT.

A SNOW ADVISORY IS POSTED FOR THIS EVENING ACROSS PORTIONS OF EAST
CENTRAL ILLINOIS AND NORTHWEST INDIANA. THE COUNTIES INCLUDED ARE
FORD AND IROQUOIS IN ILLINOIS AND BENTON...JASPER AND NEWTON
COUNTIES IN INDIANA. ACCUMULATIONS OF AROUND 4 INCHES ARE EXPECTED
BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

WHW

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cook

When
February 22, 5:00 PM CST to 8:00 PM CST
Where
Cook forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343910.